New Mexico, 2017

Flash Flood and Hail in New Mexico, April 12, 2017

April 12, 2017 · NWS EPZ · 4 events in 1 county or zone

A back door cold front moved in from the east to near the Rio Grande Valley. Deep moisture behind the front combined with a weak upper trough lifting out of the Baja region to produce severe thunderstorms and slow moving storms caused some localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A back door cold front moved in from the east to near the Rio Grande Valley. Deep moisture behind the front combined with a weak upper trough lifting out of the Baja region to produce severe thunderstorms and slow moving storms caused some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 12, 2:12 AM MST, 8 hours 59 minutes earlier.

Area forecast discussion, Apr 12, 2:12 AM MST, 8 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
312 AM MDT Wed Apr 12 2017

.SYNOPSIS...
Wide range of weather scenarios expected today across the
Borderland as western areas remain quite dry, and eastern areas
gain moisture. In addition an upper-level disturbance is moving in
from the west. For areas west of the Rio Grande the day will be
warm and dry with light westerly winds. For areas east isolated to
scattered showers and thunderstorms are expected to develop
through the day and into the overnight hours. A few storm may
become strong to severe with moderate hail and strong winds.
Thursday should be drier over more of the region with only far
eastern areas keeping storm chances. For the rest of the week and
through the weekend, the region should be dry and warm with mild
to moderately breezy winds under a deep southwest flow pattern.

&&

.DISCUSSION...
Spring "dry-lining" across the heart of the CWFA through the
overnight period tonight as the persistent SE low-level flow
continues to advect Gulf moisture into the eastern 2/3rds of
forecast area. SFC Dewpoints are again on the increase, after an
afternoon mixout, thanks to a strong night push from the east.
Numbers in the 50s E...drop all the way down to the single digits
west of Deming. Models indicate the moisture influx making
westward progression to the continental divide. Short term models
indicate convective initiation overnight...and we are seeing it
begin over E Dona Ana...Otero...and Hudsepth. However they remain
very weak, and of very little duration. Models do show a minor
disturbance tracking over tonight ahead of a Pacific trough due
later. However overnight dynamics look weak, and there is no
strong surface instability. So not a lot to work for convective
development as the moisture is shallow, despite PW gains to near
0.75".

Early today we see the approach and arrival of the main Pac
trough aloft. This feature, along with some surface convergence
keeping a dry-line feature over the eastern CWFA, combined with
surface heating destabilization, should result in a better
convective environment. CAPEs will be in the 500-2000 j/kg
range...and LIs in the -3 to -5 range. The shear-environment will
be in question as the day evolves...as the directional and speed
shear of the morning hours goes away as more southerly and SWerly
winds mix down resulting in a more unidirectional and uniform
wind profile. However a few storms may become severe early day
with some large hail and strong winds. That same mix-down of S/SW
winds will also mix out the moist layer for most areas west of the
Rio Grande. Thus POPs very limited and mostly absent for all
western zones today/tonight. Better and deeper moisture east of
the river means higher POPs and better chances for significant
rain over eastern zones today/tonight.

It appears there will be yet another, albeit weaker, push of
moisture from the east again tonight into Thursday morning.
However the high pressure to our east responsible is backing off
to the east and thus the push is marginal relative to the past two
night. Thus the moisture should hang up over the central CWFA THU
morn and mix out over the far eastern CWFA THU aftn. Thus POPs
trimmed further east with more of the region expected to be dry
and thus no pcpn forecasted. This is also due to the passage of
today's upper trough and a more consistent SW flow pattern and
upper ridge coming over the air to keep the moisture east and
provide a bit of stability aloft.

Beyond Thursday, and through the rest of the forecast cycle the
region will be under a persistent SW flow regime. The pattern will
keep the storm track well north with a quasi-zonal flow keeping
dry and warm conditions over the area. Temperatures will be
fairly consistent day to day with daily highs averaging 5-8
degrees above normal. Moisture will lurk just to our east and a
storm or two creeping in over eastern Otero or Hudspeth counties
can't be totally ruled out, but that doesn't appear likely.

&&

.AVIATION...Valid 11/12Z-12/12Z...
Upper disturbance tracking in from the west...low level moisture
moving in from the east. Dryline setup over the region will mean
dry weather west/storm potential east. The line between the two
should be near TCS...being dry over DMN and storms possible ovr
LRU and ELP. Skies SCT060 BKN250 with winds generally 15010KT to
11014KT thru 15Z-17Z. Thru period...east of TCS/LRU/ELP line...
SCT050CB BKN250 with TSTM and winds generally 12009KT to 18009KT.
Isolated, short-term MVFR or IFR conds near storms. A few storms
may produce hail especially in Hudspeth and eastern Otero
Counties.

&&

.FIRE WEATHER...
Low level moisture has moved into areas east of the continental
divide...and especially east of the Rio Grande. This moisture will
push west TUE night and then mix back east today. In general, the
moisture will be confined to the eastern half of the area where
min RH values will increase through Thursday. Tomorrow min RHs
will be in the 20's and 30's east of the Rio Grande and in the
teens and single digits west of the river. Tonight through
Thursday there will be a chance for thunderstorms, with the best
chance for rain in area mountains and east of the Rio Grande. By
late Thursday/Friday most of the moisture will retreat back east
of the area and rain chances will decrease. As a result min RH's
will drop back into the teens for most locations. Friday into the
weekend deep westerly flow returns allowing for very warm and dry
conditions area wide with strengthening afternoon breezes.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  58  87  59 /  30  10   0   0
Sierra Blanca           82  54  82  58 /  50  50  20   0
Las Cruces              83  51  83  50 /  10   0   0   0
Alamogordo              80  53  83  55 /  40  10   0   0
Cloudcroft              56  44  59  42 /  70  30  20   0
Truth or Consequences   81  53  82  54 /  10   0   0   0
Silver City             77  46  77  47 /   0   0   0   0
Deming                  84  47  83  48 /   0   0   0   0
Lordsburg               84  45  84  47 /   0   0   0   0
West El Paso Metro      85  58  85  59 /  20  10   0   0
Dell City               82  56  82  48 /  60  50  20   0
Fort Hancock            88  57  87  56 /  50  40  10   0
Loma Linda              79  55  79  58 /  50  30   0   0
Fabens                  87  58  88  55 /  40  20   0   0
Santa Teresa            84  53  85  53 /  20   0   0   0
White Sands HQ          83  62  83  59 /  20   0   0   0
Jornada Range           83  45  83  47 /  20   0   0   0
Hatch                   85  48  86  48 /  20   0   0   0
Columbus                87  53  87  53 /   0   0   0   0
Orogrande               84  57  84  57 /  30  20   0   0
Mayhill                 67  46  72  45 /  70  30  20   0
Mescalero               68  46  71  45 /  60  20  10   0
Timberon                65  47  68  41 /  70  30  10   0
Winston                 75  36  77  40 /  10   0   0   0
Hillsboro               80  46  80  48 /   0   0   0   0
Spaceport               82  46  83  48 /  20   0   0   0
Lake Roberts            76  27  76  32 /   0   0   0   0
Hurley                  78  42  77  45 /   0   0   0   0
Cliff                   82  38  82  40 /   0   0   0   0
Mule Creek              79  44  79  45 /   0   0   0   0
Faywood                 79  49  79  49 /   0   0   0   0
Animas                  87  45  88  48 /   0   0   0   0
Hachita                 85  45  87  47 /   0   0   0   0
Antelope Wells          86  47  87  48 /   0   0   0   0
Cloverdale              82  51  82  49 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Apr 12, 5:16 AM MST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
616 AM MDT Wed Apr 12 2017

NMZ412>417-TXZ418>424-131230-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight

Areas east of the Rio Grande will have increased moisture with
upper-level dynamics and instability today. This will bring on the
development of isolated to scattered showers and thunderstorms.
Conditions are favorable for isolated severe thunderstorms with
the primary threats being large hail and damaging winds. The
threat of organized severe storms diminishes later today but
thunderstorms are expected into the overnight hours for Otero and
Hudspeth counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in real-time reports of
significant weather...including hail size, wind speed, heavy rain
amounts, local flooding, and any weather-related damage.

NMZ401>411-131230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

In the hours before

Special weather statement, Apr 12, 10:13 AM MST, 58 minutes before
Special Weather Statement
National Weather Service El Paso TX
1113 AM MDT WED APR 12 2017

NMZ412-414-415-121815-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1113 AM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 1215 PM MDT...

At 1111 AM MDT, Doppler radar was tracking a strong thunderstorm
near Northrup Landing, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tularosa, Northrup Landing, Alamogordo, White Sands National
Monument, La Luz and Holloman Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10642 3294 10656 3321 10603 3288 10583
TIME...MOT...LOC 1711Z 239DEG 49KT 3289 10629

ROGASH
Local storm report, Apr 12, 10:59 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1159 AM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             TULAROSA                33.08N 106.02W
04/12/2017  M0.50 INCH       OTERO              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1700188

TRIPOLI

The radar

The Holloman AFB radar (KHDX), 10 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Otero

When
April 12, 11:11 AM MST
Where
Otero County, 2.52 mi S of Tularosa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.033, -106.020

Hail damage was reported to vehicle windshields on Highway 54 around mile marker 76.

Flash Flood, Otero

When
April 12, 12:00 PM MST to 2:00 PM MST
Where
Otero County, 2.76 mi NNW of Tularosa to 3.66 mi SSW of Tularosa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.104, -106.044

Submerged vehicle reported in low water crossing just northwest of Tularosa on Railroad Avenue in a low water crossing.

Hail, Otero

When
April 12, 4:48 PM MST
Where
Otero County, 2.63 mi SE of (Alm)wh Sands/Alamag
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.800, -105.952

Hail, Otero

When
April 12, 5:40 PM MST
Where
Otero County, 1.48 mi ENE of Alamogordo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.905, -105.945

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695167, 695171, 695168, 695169.